Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 20, NWS Norman, OK

April 21, 1996Pushmataha County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 21, 1996, 11:59 PM CDT for Pushmataha County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 1996, 11:59 PM CDT (04:59 UTC)
Expired
Apr 22, 1996, 1:00 AM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pushmataha County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 220501
TOROKC
OKC127-220600-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1159 PM CDT SUN APR 21 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 100 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     PUSHMATAHA

INCLUDING THE FOLLOWING LOCATIONS
     FINLEY...KOSOMA...MOYERS...SNOW AND STANLEY

AT 1159 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO NEAR ANTLERS IN PUSHMATAHA COUNTY. THE MOST
DANGEROUS PORTION OF THIS STORM WILL TRACK TOWARD FINLEY AND SNOW.

TENNIS BALL SIZE HAIL IS ALSO POSSIBLE.

MOVEMENT WAS NORTHERAST AT 30 MPH.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  TAKE COVER NOW.  A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST  FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS.  ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.  REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.


LAT...LON 3420  9547 3422  9575 3430  9579 3446  9577
          3465  9514
DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 9:18 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 21, 9:18 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
918 PM CDT SUN APR 21 1996

MST OF THE SVR TSTMS NOW SEEM TO BE ALG THE RED RIVER IN SCNTRL OK BUT
SCT ACTIVITY OF LESSER INTENSITY STILL CONTS TO EXTEND WWD INTO WCNTRL
OK. DO NOT PLAN TO MAKE MAJOR CHGS TO ZONES ATTM.

FCSTID = 12

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 21, 6:59 PM CDT, 5 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
7 00 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

530 PM       PERTOLIA                 TX       1.75 INCH HAIL
04/21/96     CLAY

547 PM       ELECTRA                  TX       0.88 INCH HAIL
04/21/96     WICHITA

554 PM       LAWTON                   OK       1.75 INCH HAIL
04/21/96    P COMANCHE

557 PM       1 E WAURIKA              OK       2.75 INCH HAIL
04/21/96     JEFFERSON

612 PM       10 S ELECTRA             TX       2.50 INCH HAIL
04/21/96

PURPURA
Local storm report, Apr 21, 7:59 PM CDT, 4 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
8 00 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

620 PM       FREDERICK                OK       LIGHTNING
04/21/96     TILLMAN                           *** 1 INJ***
                                               STORM SPOTTER/CHASER
                                               STRUCK BY LIGHTNING WHILE
                                               VIDEOTAPING A STORM WHILE
                                               STANDING NEXT TO HIS
                                               TRUCK.

PURPURA
Local storm report, Apr 21, 11:14 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1055 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

530 PM       PETROLIA                 TX       1.75 INCH HAIL
04/21/96     CLAY

554 PM       LAWTON                   OK       1.75 INCH HAIL
04/21/96     COMANCHE

612 PM       10 S ELECTRA             TX       2.5 INCH HAIL
04/21/96     WICHITA

630 PM       5 N LAWTON               OK       1.5 INCH HAIL
04/21/96     COMANCHE

632 PM       LOCO                     OK       0.88 INCH HAIL
04/21/96

651 PM       5 NW SULPHUR             OK       RAIN WRAPPED TORNADO
04/21/96     MURRAY                            REPORTED

635 PM       8 N HEALDTON             OK       REPORTED TORNADO
04/21/96     CARTER

635 PM       5 S HEALDTON             OK       REPORTED TORNADO
04/21/96     CARTER

645-650 PM   5 SE FOX                 OK       REPORTED TORNADO
04/21/96     CARTER

640 PM       2 N CYRIL                OK       1.0 INCH HAIL
04/21/96     CADDO

655 PM       VERDEN                   OK       1.75 INCH HAIL
04/21/96     GRADY

700 PM       POCASSET                 OK       1.75 INCH HAIL
04/21/96     GRADY

706 PM       8 N SULPHUR              OK       BUILDING DE-ROOFED
04/21/96     MURRAY                            BY POSSIBLE TORNADO

713 PM       LAKE KICKAPOO            TX       2.75 INCH HAIL
04/21/96     ARCHER

714 PM       VANOSS                   OK       0.88 INCH HAIL
04/21/96     PONTOTOC

715-725 PM   3 W DAVIS                OK       1.75 INCH HAIL
04/21/96     MURRAY

745 PM       CORDELL                  OK       1.75 INCH HAIL
04/21/96     WASHITA

704-707 PM   BLACKWELL                OK       1.0 INCH HAIL
04/21/96     KAY

740 PM       BETHANY                  OK       2.75 INCH HAIL
04/21/96     OKLAHOMA

704 PM       6 N YUKON                OK       1.75 INCH HAIL
04/21/96     CANADIAN

815 PM       2 N STERLING             OK       1.0 INCH HAIL
04/21/96     COMANCHE

FM
Local storm report, Apr 21, 11:30 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1125 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

740 PM      SHANNON                   TX   1.75 INCH HAIL
04/21/96    CLAY

741 PM      3 W ARCHER CITY           TX   1.75 INCH HAIL
04/21/96    ARCHER

755 PM      10 SW HENRIETTA           TX   2.5 INCH HAIL
04/21/96    CLAY

725 PM      2.5 SE DAVIS              OK   REPORTED TORNADO
04/21/96    MURRAY

807 PM      2 N GUTHRIE               OK   1.75 INCH HAIL
04/21/96    LOGAN

755 PM      ARROWHEAD LAKE            TX   2.5 INCH HAIL
04/21/96    CLAY

816 PM      HENRIETTA                 TX   1.75 INCH HAIL
04/21/96    CLAY

815 PM      ADA                       OK   0.88 INCH HAIL
04/21/96    PONTOTOC

835 PM      2 NE RUSH SPRINGS         OK   1.0 INCH HAIL
04/21/96    GRADY

858 PM      1 E JOY                   TX   0.88 INCH HAIL
04/21/96    CLAY

1047 PM     NOBLE                     OK   0.75 INCH HAIL
04/21/96    CLEVELAND

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:07 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma53 min
Apr 21, 7:12 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman63 min
Apr 21, 7:12 PM CDTSevere Thunderstorm WarningOUNCaddo63 min
Apr 21, 7:17 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble43 min
Apr 21, 7:21 PM CDTTornado WarningOUNHughes, Pontotoc39 min
Apr 21, 7:21 PM CDTTornado WarningOUNMurray39 min
Apr 21, 7:43 PM CDTSevere Thunderstorm WarningOUNWashita62 min
Apr 21, 7:49 PM CDTSevere Thunderstorm WarningOUNLogan41 min
Apr 21, 7:55 PM CDTTornado WarningOUNHughes, Pontotoc50 min
Apr 21, 8:04 PM CDTSevere Thunderstorm WarningOUNNoble41 min
Apr 21, 8:12 PM CDTSevere Thunderstorm WarningOUNPayne48 min
Apr 21, 8:16 PM CDTSevere Thunderstorm WarningOUNComanche, Grady44 min
Apr 21, 8:20 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian40 min
Apr 21, 8:28 PM CDTSevere Thunderstorm WarningOUNGarfield47 min
Apr 21, 8:30 PM CDTSevere Thunderstorm WarningOUNJefferson60 min
Apr 21, 8:37 PM CDTTornado WarningOUNHughes38 min
Apr 21, 8:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma37 min
Apr 21, 8:52 PM CDTSevere Thunderstorm WarningOUNLove68 min
Apr 21, 9:27 PM CDTSevere Thunderstorm WarningOUNSeminole33 min
Apr 21, 9:40 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc50 min
Apr 21, 9:40 PM CDTSevere Thunderstorm WarningOUNPottawatomie50 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningOUNLove62 min
Apr 21, 9:52 PM CDTTornado WarningOUNBryan68 min
Apr 21, 10:05 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian40 min
Apr 21, 10:32 PM CDTSevere Thunderstorm WarningOUNLove, Marshall58 min
Apr 21, 10:34 PM CDTSevere Thunderstorm WarningOUNGrady41 min
Apr 21, 10:44 PM CDTSevere Thunderstorm WarningOUNCleveland46 min
Apr 21, 10:52 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan68 min
Apr 21, 11:00 PM CDTTornado WarningOUNBryan45 min
Apr 21, 11:18 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole27 min
Apr 21, 11:31 PM CDTSevere Thunderstorm WarningOUNSeminole29 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Pushmataha63 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningOUNMarshall63 min
Apr 21, 11:48 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc27 min
Apr 21, 11:48 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole27 min
Apr 22, 12:15 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole45 min
Apr 22, 12:39 AM CDTSevere Thunderstorm WarningOUNBryan51 min
Apr 22, 12:49 AM CDTSevere Thunderstorm WarningOUNPontotoc41 min
Apr 22, 12:50 AM CDTSevere Thunderstorm WarningOUNChoctaw40 min
Apr 22, 1:17 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc43 min
Apr 22, 1:33 AM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc42 min
Apr 22, 1:40 AM CDTSevere Thunderstorm WarningOUNBryan, Choctaw50 min
Apr 22, 2:29 AM CDTSevere Thunderstorm WarningOUNChoctaw46 min
Apr 22, 2:35 AM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc40 min
Apr 22, 4:04 AM CDTSevere Thunderstorm WarningOUNPushmataha41 min
Apr 22, 4:07 AM CDTSevere Thunderstorm WarningOUNJefferson68 min
Apr 22, 4:43 AM CDTSevere Thunderstorm WarningOUNPushmataha32 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.